Zoloft, or sertraline, is an antidepressant in the selective serotonin reuptake inhibitor, or SSRI, class. Studies show that SSRIs may increase the brain’s levels of melatonin, a neurotransmitter that can promote sleepiness and help correct an irregular sleeping pattern. Taking a melatonin supplement with SSRIs that increase the brain’s melatonin levels can enhance the side-effects of melatonin. In one case, melatonin and Zoloft combined with a high-protein diet gave rise to a vision disorder. Given this evidence, it may be best not to mix melatonin and Zoloft.
Video of the Day
Low levels of the mood-enhancing neurotransmitter serotonin are directly correlated with mood disorders, such as depression and anxiety disorders. Zoloft, like the other antidepressants in the SSRI class, increase the brain’s levels of serotonin. They do this, not by promoting the synthesis of serotonin, but by preventing neurons from absorbing it. Serotonin is the precursor for melatonin. So, serotonin-enhancing drugs, such as Zoloft, could in theory increase the brain’s levels of melatonin.
Short-term Effects of SSRIs on Melatonin
Studies of melatonin’s interaction with SSRIs confirm that some, but not all, SSRIs increase the brain’s levels of melatonin. A study that appeared in the May 2000 Issue of “European Journal of Clinical Pharmachology” reports that the SSRI fluvoxamine can give rise to an immediate increase in the brain’s levels of melatonin. The same study reported that the SSRI citalopram has no statistically significant short-term effects on the brain’s serotonin levels.
Long-term Effects of SSRIs on Melatonin
Unlike citalopram and fluvoxamine, fluoxetine can lead to decreased brain levels of melatonin, according to a study published in February 1995 issue of “British Journal of Psychiatry.” Over a longer time-period, however, fluoxetine can raise the brain’s daytime levels of melatonin. Taking an SSRI that result in elevated brain levels of melatonin together with a melatonin supplement may increase the side-effects of melatonin. Side effects include daytime sleepiness, dizziness, stomach cramps, irritability, short-term feelings of depression and headaches.
A Case of a Vision Disorder
As of 2011, there are no group studies of the interaction of the SSRI Zoloft and melatonin, but a case study published in the December 1999 issue of “Journal of Neuro-Ophthalmology” suggests that Zoloft together with melatonin and a high-protein diet can be a risky cocktail. The patient had taken Zoloft for four years but had started a high-protein diet and a melatonin supplement two weeks before her examination. At the time of the examination, she experienced loss of clarity of vision, color disturbances and altered light adaptation. When the high-protein diet and the melatonin supplement were discontinued, her vision improved. Given the possible interactions between Zoloft and melatonin, the researchers recommend against mixing the two, particularly while eating a high-protein diet.